New Mechanism Discovered for Drug-Related Autoimmune Reactions

A team of researchers led by the FDA has discovered a new mechanism for identifying and understanding drug-related autoimmune reactions, as published in the journal AIDS.

The team found that in certain at-risk patients, the anti-HIV drug Ziagen (abacavir tablets; GlaxoSmithKline) causes the immune system to “see” the patient's own healthy tissues and proteins as a foreign invader. This is similar to what happens when the immune system recognizes a viral or bacterial protein during an infection.

Abacavir interacts with Human Leukocyte Antigens (HLAs), specifically HLA-B*5701, which help the body to distinguish “self” vs. “foreign” proteins. Because the body has not previously recognized these “self” proteins, it mistakenly treats them as foreign, resulting in the body trying to destroy its own tissues. HLA-B*5701 is known to be a risk factor for serious reactions to abacavir.

These results may provide new methods to identify earlier the drugs with potential to cause severe adverse drugs reactions. In addition, it may also serve as a model for future research to predict drug reactions in different at-risk populations.  

For more information call (800) INFO-FDA or visit http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm305067.htm.